Winter Storm, Mercer
- When
- January 21, 12:00 AM EST to 1:00 AM EST
- Where
- Mercer forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.540, -84.629 (the zone’s center; the record gives no point)
A clipper system tracked northwest to southeast through the Ohio Valley on the evening of the 20th. A swath of snow fell from the Miami Valley in west central Ohio to the Scioto Valley in south central Ohio.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
A clipper system tracked northwest to southeast through the Ohio Valley on the evening of the 20th. A swath of snow fell from the Miami Valley in west central Ohio to the Scioto Valley in south central Ohio. Much of the region received 4 to 6 inches of snowfall in just a few hours time...with a narrow band of 7 and 8 inch reports extending from Greenville through Dayton...Xenia...and Wilmington...to Portsmouth in Scioto county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 20, 6:59 PM EST, 5 hours 1 minute earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
659 PM EST THU JAN 20 2005
.AVIATION (00Z-24Z)...
SNOW HAS BEEN REDUCING CIGS AND VISIBILITY TO IFR CONDITIONS...WITH
THE BEST BANDS BETWEEN KDAY AND KCVG. THESE CONDITIONS WILL PERSIST
FOR THE NEXT FEW HOURS.
AS THE EVENING PROGRESSES...THE SNOW WILL DECREASE IN INTENSITY
BEFORE ENDING AFTER MIDNIGHT.
THE MODELS STILL ARE SUGGESTING THAT LOW CLOUDS WILL DIMINISH IN THE
LATTER PART OF THE FORECAST PERIOD ALTHOUGH THEY DIFFER ON HOW
QUICKLY THIS WILL OCCUR. AT THIS POINT WILL HAVE VFR CIGS BY 15Z.
&&
.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 640 PM EST THU JAN 20 2005
SHORT TERM (TONIGHT)...
AM STARTING TO GET REPORTS OF SNOW UP CLOSE TO 4 INCHES ACROSS PARTS
OF SOUTHEAST INDIANA AND SOUTHWEST OHIO. COULD SEE A BRIEF BREAK IN
INTENSITY AS CURRENT BAND PUSHES SOUTHEAST. HOWEVER...LOOKS LIKE
SNOW CURRENTLY UP ACROSS NORTHERN INDIANA IS ASSOCIATED WITH
SECONDARY S/W AS DEPICTED BY THE 18Z MESOETA. THIS SHOULD MOVE
ACROSS AREAS WHERE HEAVIEST SNOW HAS ALREADY FALLEN LATER THIS
EVENING. AS A RESULT...HAVE UPGRADED A NW TO SE SWATH OF COUNTIES
ACROSS CENTRAL PORTIONS OF FA TO A WARNING FOR 4 TO 6 INCHES OF
TOTAL ACCUMULATION. JGL
THE FOLLOWING WAS ORIGINALLY ISSUED AT 415 PM EST THU JAN 20 2005
SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
AREA RADARS CONTINUING TO SHOW A FAIRLY IMPRESSIVE BAND OF SNOW
EXTENDING FROM JUST EAST OF IND DOWN INTO THE CVG AREA. LIGHT TO
OCCASIONALLY MODERATE SNOW WAS CONTINUING ELSEWHERE ACROSS OUR FA.
SNOW IS ASSOCIATED WITH AREA OF WAA/ISENT LIFT THAT THE ETA SHOWS
PERSISTING THROUGH ABOUT 03Z BEFORE CAA TAKES OVER. HAVE THEREFORE
CONTINUED SNOW ADVISORY ACROSS ENTIRE AREA THROUGH MIDNIGHT. EXPECT
ADDITIONAL ACCUMULATIONS OF ABOUT AN INCH WITH MAYBE UP TO TWO MORE
INCHES IN ENHANCED BAND PUSHING DOWN TOWARD CVG AREA. ONCE CAA TAKES
OVER TOWARD 06Z...EXPECT SNOW TO PRETTY MUCH BE OVER AND WILL JUST
THEN KEEP SKIES CLOUDY THROUGH THE REST OF THE NIGHT.
FOCUS THEN TURNS TO APPROACHING STORM SYSTEM FOR FRIDAY NIGHT AND
SATURDAY. BOTH THE GFS AND ETA ARE SOMEWHAT IN AGREEMENT WITH WEAKER
FEATURES AND TRACKING 8H LOW ACROSS NORTHERN OHIO ON SATURDAY. BOTH
ARE ALSO TAKING SURFACE LOW DOWN TOWARD FAR SOUTHERN OHIO ON
SATURDAY BUT GFS ABOUT 4 TO 6 HOURS SLOWER WITH THIS FEATURE. WITH
8H LOW WEAKER AND FARTHER NORTH...MODELS HAVE BACKED OFF ON THEIR
QPF FIELDS...THOUGH SLOWER GFS STILL CRANKING OUT CLOSE TO A HALF
INCH OF LIQUID PCPN UP ACROSS OUR NORTH. GIVEN WEAKER SOLUTIONS...
WAA ALSO NOT AS IMPRESSIVE AND AS A RESULT...FORECAST SOUNDINGS
KEEPING MOST OF THE PCPN IN THE FORM OF SNOW. THINK THIS IS A LITTLE
UNLIKELY WITH 8H LOW AS FAR NORTH AS IT IS. WILL THEREFORE ALLOW FOR
A MIXTURE OF SLEET/FREEZING RAIN AND SNOW ACROSS ABOUT THE SOUTHERN
TWO THIRDS OF OUR FA...OUT AHEAD OF SURFACE FEATURE FRIDAY NIGHT
INTO SATURDAY MORNING. ONCE SURFACE FEATURE PASSES TO THE EAST...
PCPN SHOULD THEN CHANGE OVER TO ALL SNOW.
AS FOR ACCUMULATIONS...CURRENT THINKING IS 3 TO 5 INCHES FOR AREAS
ALONG AND NORTH OF I-70....WHERE PCPN SHOULD GENERALLY REMAIN ALL OR
MOSTLY SNOW. THIS IS RIGHT AT THE LOW END OF OUR WATCH CRITERIA SO
HAVE GONE AHEAD AND ISSUED A WINTER STORM WATCH FOR FRIDAY NIGHT
THROUGH SATURDAY NIGHT. TO THE SOUTH THINK SNOW ACCUMULATIONS WILL
BE MORE ON THE ORDER OF 1 TO 3 INCHES WITH SOME SLEET AND FREEZING
RAIN MIXED IN THROUGH SATURDAY MORNING.
EXPECT SNOW TO THEN TAPER OFF THROUGH SATURDAY NIGHT AS BETTER
FORCING SHIFTS OFF TO THE EAST. HOWEVER...STRONG CAA DEVELOPS ACROSS
THE AREA AND WITH 8H WINDS APPROACHING 40 KNOTS...WILL LIKELY SEE
WINDY CONDITIONS WITH SOME BLOWING SNOW. JGL
LONG TERM (SUNDAY THROUGH THURSDAY)...
ON SUNDAY...HIGH PRESSURE IS NOTED ON ALL OF THE MODELS TO BUILD IN
FROM NW-SE OVER THE OHVLY. HAVE STARTED OUT WITH NO PRECIPITATION
GIVEN THE SPEED OF THE EXITING SYSTEM OVERNIGHT SATURDAY.
TEMPERATURES HERE SHOULD BE FAIRLY COOL GIVEN THE FRESH SNOW PACK.
MONDAY HAS THE MODELS SHOW A WEAK S/W MOVING THROUGH ON NW FLOW
WHICH COULD BRING A SHOT OF SNOW TO THE REGION...PRIMARILY THE
NORTHEAST. TIMING ISSUES AND ACTUALLY FORECASTING A VORT IN THE FLOW
HAVE LEFT ME TO PUT AT LEAST A CHANCE/LOW CHANCE OF SNOW FOR ENTIRE
FCST AREA MON.
THE NEXT SYSTEM TO WATCH IS A DEVELOPING LOW THAT IS PROGGED TO SKIM
OVER THE NRN GTLKS REGION ON WED. PRIOR TO THIS...A WMFNT SHOULD
LIFT THROUGH THE OHVLY AND BRING A CHANCE OF RAIN TO THE
REGION...PRIMARILY THE NORTH ON TUES. TUES NIGHT HAS FCST AREA
WARMER THAN SURROUNDING FOS AND STILL THINK IM TOO COOL. HAD TO
LOWER TEMPS AND REMOVE CHANCE OF PRECIPITATION TO COME IN LINE WITH
OTHER OFFICES IN THE REGION.
AS THE WARM SECTOR MOVES N...A COLD FRONT AND SUCCESSIVE PRESSURE
WAVES ARE PROGGED TO SWING E THROUGH THE OHVLY ON WED. INCREASED
CHANCE OF RAIN HERE...DID NOT MENTION SNOW ON THE BACK EDGE SINCE
ITS TOO FAR OUT IN TIME BUT THINK ITS A POSSIBILITY.
GENERALLY TRENDED WARME FOR THE FIRST PART OF NEXT WEEK IN THE WARM
SECTOR AHEAD OF THE LOW SKIRTING NORTH OF THE REGION. TEMPS WILL
DROP OFF THURS AND FRI AS COLD AIR SETTLES IN ON THE BACK SIDE OF
THIS LOW.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...SNOW ADVISORY FOR ZONES OHZ026-035-034-043>046-051>056-
063>065-073-074-082 UNTIL 12 AM EST.
...WINTER STORM WATCH FOR ZONES OHZ026-035-034-042>046-
051>056-060>062 FRIDAY NIGHT THROUGH SATURDAY NIGHT.
...WINTER STORM WARNING FOR ZONES OHZ042-060>062-070>072-
077>081-088 UNTIL 2 AM EST.
IN...SNOW ADVISORY FOR ZONE INZ091 UNTIL 12 AM EST.
...WINTER STORM WATCH FOR ZONES INZ050-058-059 FRIDAY NIGHT THROUGH
SATURDAY NIGHT.
...WINTER STORM WARNING FOR ZONES INZ050-058-059-066-073>075 UNTIL
2 AM EST.
KY...SNOW ADVISORY FOR ZONES KYZ089-090-094>096 UNTIL 12 AM EST.
...WINTER STORM WARNING FOR ZONES KYZ091>093-097>100 UNTIL 2 AM
EST.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 627 PM EST THU JAN 20 2005 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-211010- ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH- CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH- DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN- FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH- HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH- LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH- OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN- ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH- UNION IN-WARREN OH-WAYNE IN- 627 PM EST THU JAN 20 2005 .DAY ONE...TODAY ACCUMULATING SNOW WILL OCCUR ACROSS THE REGION THIS EVENING BEFORE TAPERING OFF AFTER MIDNIGHT. A WINTER STORM WARNING FOR 4 TO 6 INCHES OF SNOW HAS BEEN ISSUED FOR MOST OF THE SOUTHWEST HALF OF THE FORECAST AREA...INCLUDING PORTSMOUTH...DAYTON AND CINCINNATI. A SNOW ADVISORY FOR 2 TO 4 INCHES OF SNOW HAS BEEN ISSUED ELSEWHERE. PLEASE REFER TO THOSE PRODUCTS FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LOW PRESSURE WILL TRACK INTO THE OHIO VALLEY ON FRIDAY NIGHT AND SATURDAY. LATEST TRENDS SUGGESTS THAT THIS SYSTEM MAY BE WEAKER THAN EARLIER FORECASTS. HOWEVER ACCUMULATING SNOW IS STILL EXPECTED. THE SNOW MAY MIX WITH SLEET AND FREEZING RAIN ACROSS SOUTHEAST INDIANA...SOUTHERN OHIO AND NORTHERN KENTUCKY. THE WINTRY PRECIPITATION WILL END SATURDAY EVENING. THERE IS STILL A FAIR AMOUNT OF UNCERTAINTY WITH THE TYPE AND AMOUNT OF PRECIPITATION. SO STAY ALERT AND CONTINUE TO CHECK THE LATEST INFORMATION ISSUED BY THE NATIONAL WEATHER SERVICE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN THEIR SNOW ACCUMULATIONS.
The national radar mosaic for the moment the first event began.
15 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438980, 5438981, 5438983, 5438987, 5438992, 5438994, 5438982, 5438984, 5438985, 5438986, 5438988, 5438990, 5438989, 5438991, 5438993.